OK...My neuro experience is very limited. I had a pt the last 2 days. Young man in his 20's. Extensive HX of neuro impairment related to brain tumor etc. ( trying not to give too much info here for privacy reasons) Anyway, on Sat. he was eating and swallowing liquids slowly but fine. Sunday comes and he can't swallow at all. Nothing. Water just dribbles out of mouth, can't swallow food, can't swallow crushed meds in sherbert. I worked with him on and off most of my 12 hour shift. I was pretty worried about him. I realized this was a significant change in his condition. SO, I called neuro doc. Doc orders NG, NPO, and modified barium swallow. Parents come in after all this, and the pt is then starting to swallow sherbert. Slowly and is struggling very much doing so. I informed parents of what had happened during the shift and my concerns etc. Pt starts to eat solid food and swallowing but still struggling to do so.
OK.....My question is...Did I over react to this situation? NG was never placee related to refusal by parents. I'm worried that I may have over reacted, but, common sense tells me that this pt was progressing backwards instead of forwards. If I didnt notify the doc of the condition, what would have happened if the patient aspirated etc? Any thoughts. I'm second guessing myself here. My specialty is cardiac, not neuro.
You did the right thing, mamason.
I'm just wondering why an aspiration precaution was not ordered in the first place, when as you have said, the px had hx of protruding tongue and hypertonic neck prior to getting transferred?
Last edit by Aquarian on May 9, '07
I agree with a swallowing evaluation/assesment. Most places use Occupational therapy for that purpose. However, I am a bit troubled by your description because it raises questions about any recent med changes flag with me.
Certain meds may injure the mucus lining of the esophagus, increasing difficulties with swallowing and may cause pronounced dysphagia. These meds include antibiotics, antipsychotics, vitamin C and nonsteroidal anti-inflammatory drugs (NSAIDS).
Hmmm... and considering you did say something about the pt having a recent medication reaction...?
"Upon admission, pt had an allergic reaction to two drugs while being dialyized. This was before being admitted to my unit."
Consideration: A medication reaction may result in an inflammed esophagus causing increased swallowing difficulties?
Last edit by Patient_Care_Asst on Sep 23, '07